Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 412, NWS Wichita, KS

August 30, 2008McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2008, 7:24 PM CDT for McPherson County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 7:24 PM CDT (00:24 UTC)
Expired
Aug 30, 2008, 8:00 PM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County McPherson County, KS

The radar

The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:49 PM CDTTSTM WND GST 60Sse Lindsborg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 310024
SVRICT
KSC113-310115-
/O.NEW.KICT.SV.W.0412.080831T0024Z-080831T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS.

* UNTIL 815 PM CDT.

* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR MCPHERSON...AND MOVING
  NORTH AT 19 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  LINDSBORG...MCPHERSON.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3837 9774 3860 9780 3860 9764 3860 9763
      3860 9752 3859 9751 3837 9761
TIME...MOT...LOC 0023Z 192DEG 17KT 3840 9768

$$

HOWERTON
2 follow-up statements
000 
WWUS53 KICT 310043
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT AUG 30 2008

KSC113-310115-
/O.CON.KICT.SV.W.0412.000000T0000Z-080831T0115Z/
MCPHERSON KS-
743 PM CDT SAT AUG 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCPHERSON COUNTY UNTIL 815 PM CDT...

AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF LINDSBORG...OR 8
MILES NORTH OF MCPHERSON...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LINDSBORG BY 800 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3859 9751 3852 9755 3849 9755 3849 9756
      3847 9756 3846 9758 3847 9772 3860 9780
      3860 9752
TIME...MOT...LOC 0043Z 192DEG 17KT 3849 9765

$$

HOWERTON
000 
WWUS53 KICT 310100
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT SAT AUG 30 2008

KSC113-310110-
/O.CAN.KICT.SV.W.0412.000000T0000Z-080831T0115Z/
MCPHERSON KS-
800 PM CDT SAT AUG 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCPHERSON COUNTY HAS
BEEN CANCELLED...

AT 756 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3859 9751 3852 9755 3849 9755 3849 9756
      3847 9756 3846 9758 3847 9772 3860 9780
      3860 9752
TIME...MOT...LOC 0100Z 192DEG 17KT 3857 9763

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 7:15 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 30, 7:15 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT AUG 30 2008

.UPDATE...

.AVIATION...
STRONG STORMS WILL AFFECT THE AREA TO THE WEST OF A SALINA TO
WINFIELD LINE. ISOLATED VSBYS TO 1 MILE WILL OCCUR WITH THESE
STORMS AND WINDS IN A 40 TO 50 MPH RANGE WILL ALSO BE POSSIBLE.
THESE STORMS WILL MOVE OUT OF THE FORECAST AREA BY 9 PM AND ALLOW
FOR VFR CONDITIONS TO RETURN.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SAT AUG 30 2008/

DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE THUNDERSTORM CHANCES THIS AFTERNOON
THROUGH THIS EVENING...AND AGAIN TUESDAY AND BEYOND ASSOCIATED WITH
A FRONTAL PASSAGE...ALONG WITH THE POTENTIAL AFFECTS FROM HURRICANE
GUSTAV REMNANTS.

ZONE OF LOW-LEVEL CONFLUENCE/CONVERGENCE AND 2000-3000 J/KG OF MIXED
LAYER CAPE HAS RESULTED IN WIDELY SCATTERED THUNDERSTORMS ACROSS
SOUTHWEST PORTIONS OF THE FORECAST AREA. OTHER ISOLATED STORMS WILL
BE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS AND SOUTHEAST KANSAS
DUE TO A WEAK CAP. DEEP LAYER SHEAR IS VERY WEAK TO NON
EXISTENT...SO NOT ANTICIPATING SEVERE WEATHER. HOWEVER...GIVEN THE
STRONG INSTABILITY...AN ISOLATED AND SHORT-LIVED DOWNBURST AND/OR
DIME SIZE HAIL CANNOT BE RULED OUT THROUGH SHORTLY AFTER SUNSET.
SOME ACTIVITY MAY TEND TO LINGER THROUGH THE LATE EVENING
HOURS...AND POTENTIALLY INTO THE OVERNIGHT HOURS...AS THE LOW-LEVEL
JET KICKS IN AND ELEVATED INSTABILITY FLIES NORTHEAST.

WARM AND WINDY CONDITIONS ANTICIPATED FOR SUNDAY AND MONDAY...AS AN
APPROACHING DEEP MID/UPPER TROUGH OVER THE WESTERN CONUS STRENGTHENS
LEE TROUGHING ACROSS THE WESTERN HIGH PLAINS. CURRENT DATA WOULD
SUGGEST SOUTHERLY WINDS MAY REACH ADVISORY CRITERIA BOTH SUNDAY AND
MONDAY AFTERNOONS...GENERALLY WEST OF I-135. HOWEVER...WILL DEFER
ANY WIND ADVISORY DECISION TO THE UPCOMING NIGHT SHIFT.

BY TUESDAY AND TUESDAY NIGHT...MOST MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT TRAVERSING A FAIRLY STRONG PACIFIC/CANADIAN FRONT ACROSS
THE FORECAST AREA. THEREFORE INCREASED POPS SOME FOR THIS PERIOD.

BEYOND TUESDAY...ALL EYES TURN TOWARD THE REMNANTS OF HURRICANE
GUSTAV. MODELS ARE IN GOOD AGREEMENT INTO WEDNESDAY BRINGING GUSTAV
INTO WESTERN LA/EASTERN TX. THEREAFTER...THE MODELS DIVERGE GREATLY
WITH ITS TRACK. THE ECMWF AND CANADIAN MODELS ALLOW GUSTAV TO GET
CAUGHT UP IN THE PROGRESSIVE UPPER FLOW AND EJECT NORTH INTO THE
MIDWEST BY THURSDAY...AND WOULD FAVOR WIDESPREAD PRECIPITATION FOR
ESPECIALLY EASTERN KS. MEANWHILE...THE GFS AND MANY OF ITS ENSEMBLE
MEMBERS STALL GUSTAV OVER EASTERN TX/WESTERN LA FOR SEVERAL
DAYS...FAVORING DRIER CONDITIONS ACROSS THE PLAINS AND MIDWEST. PER
HPC AND PATTERN RECOGNITION...AM THINKING GUSTAV WILL EJECT
NORTH...BUT NOT AS QUICK AS ECMWF/CANADIAN SOLUTIONS.

REGARDLESS OF ABOVE SCENARIOS...TEMPERATURES SHOULD BE AT OR BELOW
NORMAL FROM WEDNESDAY AND BEYOND...DUE TO AFFECTS FROM PERSISTENT
PACIFIC/CANADIAN AIRMASS IN WAKE OF TUESDAY COLD FRONT...ALONG WITH
THE POTENTIAL FOR GUSTAV REMNANTS.

KLEINSASSER

AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU
SOUTHEASTERLY WINDS ARE ALLOWING FOR AN INFLUX OF SLIGHTLY RICHER
MOISTURE INTO THE AREA THIS AFTERNOON. MODERATE-STRONG INSTABILITY
SHOULD DEVELOP ACROSS THE ENTIRE AREA VIA STRONG INSOLATION. WEAK
LOW-LEVEL CONVERGENCE AND NIL CINH ARE PROGGED IN OUR WESTERN
COUNTIES THIS PM/EVE. ANTICIPATING WIDELY SCATTERED TS TO DEVELOP
ACROSS WESTERN/CENTRAL KS AS A RESULT. GIVEN THAT EXPECTED
COVERAGE AND THE AREA OF CONCERN...HAVE INCLUDED A VCTS AT RSL
AND A CB CLOUD GROUP AT HUT...BUT NO MENTION OF CONVECTION FURTHER
EAST. ACTIVITY SHOULD BE MOSTLY DIURNALLY DRIVEN IN OUR AREA...AND
BETTER MOISTURE TRANSPORT SHIFTS TO OUR NW OVERNIGHT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  91  71  91 /  30  10  10  10
HUTCHINSON      70  93  70  91 /  30  10  10  10
NEWTON          69  91  70  90 /  20  10  10  10
ELDORADO        69  90  70  89 /  20  10  10  10
WINFIELD-KWLD   70  90  71  91 /  30  10  10  10
RUSSELL         69  93  70  91 /  30  10  10  10
GREAT BEND      69  93  70  92 /  40  10  10  10
SALINA          69  91  70  91 /  10  10  10  10
MCPHERSON       69  92  70  91 /  20  10  10  10
COFFEYVILLE     68  90  69  89 /  20  10  10  10
CHANUTE         67  89  69  89 /  10  10  10  10
IOLA            67  89  68  90 /  10  10  10  10
PARSONS-KPPF    68  90  69  89 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 30, 4:16 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SAT AUG 30 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 PM CDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF
CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING
HOURS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS
THE AREA FOR TUESDAY AND WEDNESDAY. THUNDERSTORM CHANCES WILL
CONTINUE THROUGH FRIDAY...AS REMNANTS FROM HURRICANE GUSTAV COULD
APPROACH FROM THE SOUTH. SOME OF THE THUNDERSTORMS COULD BECOME
STRONG TUESDAY THROUGH FRIDAY...WITH SMALL HAIL...GUSTY WINDS AND
HEAVY DOWNPOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDJ/JMC/ADK

In the hours before

Special weather statement, Aug 30, 6:00 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT SAT AUG 30 2008

KSZ083-302330-
SEDGWICK-
600 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST SEDGWICK COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GODDARD...OR 13 MILES WEST OF DOWNTOWN
WICHITA...AND MOVING NORTH AT 28 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Special weather statement, Aug 30, 6:27 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT SAT AUG 30 2008

KSZ092-310000-
SUMNER-
627 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST SUMNER COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF BRAMAN...OR 20 MILES SOUTH OF
WELLINGTON...AND MOVING NORTH AT 11 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON
Special weather statement, Aug 30, 6:29 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT SAT AUG 30 2008

KSZ032-310000-
RUSSELL-
629 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN RUSSELL COUNTY...

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF BUNKER HILL...OR 8 MILES
NORTHEAST OF RUSSELL...AND MOVING NORTH AT 34 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON
Special weather statement, Aug 30, 6:58 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT SAT AUG 30 2008

KSZ068-083-310100-
HARVEY-SEDGWICK-
658 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND NORTHERN SEDGWICK COUNTIES...

AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALSTEAD TO WEST
WICHITA...AND MOVING NORTH AT 21 MPH.

40 TO 50 MPH WINDS AND BRIEF TORRENTIAL RAIN ARE EXPECTED WITH THESE
STORMS.

HOWERTON
Special weather statement, Aug 30, 7:12 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SAT AUG 30 2008

KSZ092-310100-
SUMNER-
712 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES
SOUTHEAST OF WELLINGTON...AND MOVING NORTH AT 22 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON
Local storm report, Aug 30, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT SAT AUG 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 W WEST WICHITA        37.69N 97.48W
08/30/2008  E60.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

&&

CWH

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.